Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 144, NWS Des Moines, IA

June 11, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2018, 8:51 PM CDT for 4 counties in Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 8:51 PM CDT (01:51 UTC)
Expired
Jun 11, 2018, 9:45 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WUUS53 KDMX 120151
SVRDMX
IAC003-159-173-175-120245-
/O.NEW.KDMX.SV.W.0144.180612T0151Z-180612T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
851 PM CDT MON JUN 11 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Union County in south central Iowa...
  Adams County in southwestern Iowa...
  Western Ringgold County in south central Iowa...
  Taylor County in southwestern Iowa...

* Until 945 PM CDT.

* At 851 PM CDT, severe thunderstorms were located along a line
  extending from Lake Icaria to near Bedford, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Creston, Corning, Bedford, Lenox, Green Valley Lake, Lake Icaria,
  Clearfield, Diagonal, Prescott, Blockton, Gravity, Cromwell,
  Sharpsburg, Redding, Kent, Conway, Benton, Maloy, Delphos and
  Athelstan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Iowa.

LAT...LON 4057 9478 4112 9478 4116 9431 4057 9432
TIME...MOT...LOC 0151Z 263DEG 19KT 4106 9469 4059 9470 

HAIL...0.75IN
WIND...60MPH
 
$$

Ansorge
2 follow-up statements
215 
WWUS53 KDMX 120222
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
922 PM CDT MON JUN 11 2018

IAC003-159-173-175-120245-
/O.CON.KDMX.SV.W.0144.000000T0000Z-180612T0245Z/
Union IA-Adams IA-Ringgold IA-Taylor IA-
922 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN UNION...ADAMS...WESTERN RINGGOLD AND TAYLOR COUNTIES...

At 922 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Green Valley Lake to near Athelstan,
moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Creston, Corning, Bedford, Lenox, Green Valley Lake, Lake Icaria,
Clearfield, Diagonal, Prescott, Blockton, Gravity, Cromwell,
Sharpsburg, Redding, Kent, Conway, Benton, Maloy, Delphos and
Athelstan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Iowa.

LAT...LON 4057 9478 4112 9478 4116 9431 4057 9432
TIME...MOT...LOC 0222Z 261DEG 15KT 4108 9455 4061 9456 

HAIL...<.75IN
WIND...60MPH
 
$$

Ansorge
777 
WWUS53 KDMX 120236
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
936 PM CDT MON JUN 11 2018

IAC003-159-173-175-120245-
/O.EXP.KDMX.SV.W.0144.000000T0000Z-180612T0245Z/
Union IA-Adams IA-Ringgold IA-Taylor IA-
936 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN UNION...ADAMS...
WESTERN RINGGOLD AND TAYLOR COUNTIES WILL EXPIRE AT 945 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Iowa.

LAT...LON 4057 9478 4112 9478 4116 9431 4057 9432
TIME...MOT...LOC 0235Z 263DEG 19KT 4109 9446 4062 9447 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:43 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 6:43 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Mon Jun 11 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 336 PM CDT Mon Jun 11 2018

Strong to severe thunderstorm development along with very heavy
rain were the main focus of the forecast today into this evening
across the western portion of the CWA. Leaned toward a blend of
the latest HRRR/ESRL HRRR and RAP for timing of convection into
the western edges of the CWA this afternoon into tonight.

A warm front extended south-southeast from a surface low in
southeast SD before extending more eastern over far southern Iowa
with a sharp cold front cutting south across eastern Nebraska into
Kansas will be the focus of severe weather later today. A few
storms continue to fester along the warm front from around
Atlantic to Winterset, but remain sub-severe attm.

In the warm sector over southwest to western Iowa, very moist and
unstable atmosphere as surface temps in the lower 90s and surface
dew points in the lower 70s across this area. OAX 19z observed
special sounding indicating a classic loaded gun sounding with a
decent hodograph suggestion plenty of speed and direction shear in
the lower levels. LCL heights range from around 500-1000m, steep
low to mid-level lapse rates, very high surface based CAPE, and
significant effective helicity ranging as high as 200 m2/s2 along
and southwest of the warm front in southern Iowa. The helicity,
along with high sigtor and supercell parameters, increases
through the rest of the afternoon.

Timing of severe convection into the CWA looks to be late in the
day, more likely past 22z to 23z in the far west to southwest and
possibly even later. Only concern is if current weak convection
along the warm front releases an outflow boundary providing
another trigger mechanism for storms to develop. The instability
gradient follows along with the warm front orientation and any
storms that develop are likely to follow this gradient into the
southern portions of Iowa. Certainly concerned with the tornadic
threat over the far west-central to southwest Iowa as well as the
large hail and damaging wind threat through around 02-03z, but
storms are anticipated to persist into the late evening. The other
potential is very heavy rain with warm layer cloud depths topping
out over 14kft and precipitable water values over 1.50 inches and
weak Corfidi vectors nearly lined up with the storm motion
tonight. Certainly some training is possible late tonight into the
overnight hours as well as the very efficient rain producers
leading to the potential for flash flooding.

.LONG TERM.../Tuesday night through Monday/
Issued at 336 PM CDT Mon Jun 11 2018

Wednesday night into Thursday, a quick moving shortwave will bring
another round of storms with heavy rain by the early morning hours
Thursday.  Certainly looking better potential for heavy rain event
that severe weather potential with the timing of the convection
into the CWA.

Otherwise, the main focus of the extended period was on the hot
and humid weather conditions late this week into the weekend. No
significant change to the ongoing forecast with only a minor tweak
to the maximum temperatures on Friday. With the recent rainfall
and the crops likely in becoming fully mature, the added low level
moisture into the atmosphere is concerning for the heat index
values Friday through Sunday. Each day, heat index values top out
over 100 degrees.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 644 PM CDT Mon Jun 11 2018

Main aviation concern will be with front moving across the state
with widespread convection this evening. Will see restrictions to
both ceilings and visibilities in and around the thunderstorms
with general MVFR ceilings across much of the area otherwise. Will
continue to see MVFR to IFR ceilings late tonight into Tuesday
morning before some improvement by afternoon as drier air enters
the state from the northwest.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Cogil
Hazardous weather outlook, Jun 11, 3:55 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Mon Jun 11 2018

IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-122100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
355 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected to redevelop late this
afternoon into tonight. A few severe storms may occur with large
hail and damaging winds possible along with an isolated tornado.
Heavy rainfall could occur with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

IAZ027-028-039-122100-
Butler-Bremer-Black Hawk-
355 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible tonight. A few severe storms
may occur with large hail and damaging winds possible. Heavy
rainfall could occur with any storms.

River Flood Warnings are in effect along the Shell Rock and Cedar
River basins. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

FOWLE

In the hours before

Local storm report, Jun 11, 8:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     9 SW BEDFORD            40.59N 94.87W
06/11/2018  E70 MPH          TAYLOR             IA   TRAINED SPOTTER

&&

FOWLE
Local storm report, Jun 11, 8:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     4 N NEW MARKET          40.79N 94.90W
06/11/2018  E65 MPH          TAYLOR             IA   LAW ENFORCEMENT

            COUNTY SHERIFF RECEIVED REPORT OF 60 TO 70
            MPH WINDS ABOUT 4 MILES NORTH OF NEW MARKET.
            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 11, 8:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             2 W ROCKWELL CITY       42.40N 94.67W
06/11/2018  E1.00 INCH       CALHOUN            IA   PUBLIC

            LARGEST HAILSTONES WERE QUARTER SIZED.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:09 PM CDTSevere Thunderstorm WarningDMXCrawford36 min
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningDMXCrawford, Sac35 min
Jun 11, 7:57 PM CDTSevere Thunderstorm WarningDMXTaylor63 min
Jun 11, 8:01 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac28 min
Jun 11, 8:09 PM CDTSevere Thunderstorm WarningDMXAdams51 min
Jun 11, 8:27 PM CDTSevere Thunderstorm WarningDMXCalhoun32 min
Jun 11, 8:46 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Webster44 min
Jun 11, 8:59 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster31 min
Jun 11, 9:14 PM CDTSpecial Weather StatementDMXClarke, Decatur, Ringgold, Union61 min
Jun 11, 9:28 PM CDTSpecial Weather StatementDMXDallas, Polk62 min
Jun 11, 10:03 PM CDTSpecial Weather StatementDMXClarke, Lucas, Wayne57 min
Jun 11, 10:07 PM CDTSpecial Weather StatementDMXJasper, Marion, Polk, Warren53 min
Jun 11, 10:26 PM CDTSpecial Weather StatementDMXStory34 min
Jun 11, 11:04 PM CDTSpecial Weather StatementDMXMahaska, Marion, Monroe, Wapello56 min
Jun 12, 6:44 PM CDTSpecial Weather StatementDMXPocahontas61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.